Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

August 15, 2004Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2004, 3:58 PM CDT for Lyman County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 3:58 PM CDT (20:58 UTC)
Expired
Aug 15, 2004, 5:00 PM CDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 205 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 2:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 152058
SVRABR
SDC085-152200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF KENNEBEC...OR ABOUT 5
  MILES SOUTHEAST OF PRESHO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENNEBEC AROUND 410 PM CDT
  LYMAN AROUND 435 PM CDT
  RELIANCE...LOWER BRULE AROUND 455 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4400 10006 4376 10006 4371 9986 4378 9969
      4377 9945 4398 9940 4408 9958

$$
MARSHALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:52 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 15, 2:52 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT SUN AUG 15 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGE IS SEVERE THUNDER POTENTIAL THIS
EVENING...FOLLOWED CLOSELY BY MODEL DISPARITY FOR DAY 2 AND 3.

MODELS ALL CONTINUING TO PROG THUNDER FOR TONIGHT. COLD FRONT
SLIPPING SOUTH INTO NODAK THIS AFTERNOON...AND SHOULD BE TRAVERSING
CWA THIS EVENING/OVERNIGHT. INSTABILITY AXIS TO THE TUNE OF 0-3KM MU
CAPES OF 1500-2500 J/KG ALONG WITH MODERATE EHI VALUES AND DEEP
LAYER SHEER THAT COULD SUPPORT SUPERCELL THUNDERSTORMS WILL MARCH
ACROSS CWA THIS EVENING/OVERNIGHT. LOW LEVEL MOISTURE NOT OVERLY
IMPRESSIVE WITH DWPTS IN THE 50S THOUGH. AT PACKAGE ISSUANCE...SPC
HAS SW CWA IN SEVERE THUNDERSTORM WW #754 UNTIL 02Z.

FOR MONDAY THROUGH WEDNESDAY PROBLEM BECOMES WHETHER OR NOT MODELS
CAN ADEQUATELY RESOLVE ANY S/WS THAT MAY MAKE IT COMPLETELY THROUGH
WESTERN CONUS UPPER RIDGE AND SLIDE SEWD INTO CWA...ESPECIALLY LATE
MONDAY NIGHT/TUESDAY MORNING. TO IFFY RIGHT NOW TO MENTION ANYTHING
IN WEATHER GRIDS...AND MODELS ARE PROGGING DRY CONDITIONS. FOR
NOW...THAT IS THE ONLY THING THAT COULD KEEP REMAINDER OF SHORT TERM
FROM BEING DRY. OTHER PROBLEM IS STRENGTH OF UPPER LEVEL LOW PROGGED
TO DIVE SWD INTO SOUTHERN CANADA BY WEDNESDAY AFTERNOON. ETA MUCH
MORE AGGRESSIVE THAN GFS WITH BRINGING COLD FROPA AND CAA THROUGH CWA
FOR WEDNESDAY. COLLABORATIVE EFFORT TODAY HAS CWA RIGHT IN BETWEEN
WHAT ETA AND GFS ARE PROGGING FOR HIGH TEMPERATURES FOR DAY 3.

.LONG TERM...THURSDAY THROUGH SUNDAY
EXTENDED PERIOD BEGINS WITH SFC HIGH TO EAST...WEAK SURFACE FRONTAL
BOUNDARY TO SOUTH AND WEST. UPPER RIDGE TO WEST WITH NORTHWEST FLOW
OVER CWA. QUITE A BIT OF SPREAD IN THE MODELS...SO TIMING OF SHORT
WAVES DIFFICULT. NOTHING LOOKING PARTICULARLY STRONG AT THIS POINT
SO WILL KEEP IT DRY. BEST CHANGE FOR STORMS...PCPN SHOULD BE WITH
SYSTEM SATURDAY NIGHT...SUNDAY. TEMPS REMAIN COOL THROUGH EXTENDED
UNDER GENERALLY NORTHERLY FLOW.

WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/MARSHALL
Hazardous weather outlook, Aug 15, 5:32 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN AUG 15 2004

SDZ003-004-009-015-016-033>035-045-161030-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-POTTER-STANLEY-SULLY-WALWORTH-
532 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-048-051-161030-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-LYMAN-MARSHALL-MCPHERSON-ROBERTS-SPINK-
TRAVERSE-
532 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF MISSOURI RIVER LATE
THIS AFTERNOON AND MAY CONTINUE THROUGH THE EVENING HOURS. SOME OF
THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:22 PM CDTSevere Thunderstorm WarningABRLyman38 min
Aug 15, 5:46 PM CDTSevere Thunderstorm WarningABRHand29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.